Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 140, NWS Las Vegas, NV

October 15, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 15, 2015, 3:29 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2015, 3:29 PM PDT (22:29 UTC)
Expired
Oct 15, 2015, 6:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 154 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WGUS55 KVEF 152229
FFWVEF
CAC071-160130-
/O.NEW.KVEF.FF.W.0140.151015T2229Z-151016T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT THU OCT 15 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 630 PM PDT
    
* AT 328 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER TWENTYNINE PALMS. THE RAIN IS MOVING NORTH AT 30
  MPH. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TWENTYNINE PALMS...TWENTYNINE PALMS BASE AND TWENTYNINE PALMS
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3413 11615 3456 11612 3457 11588
      3403 11590 3403 11600

$$

MP
2 follow-up statements
312 
WGUS75 KVEF 152359
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
459 PM PDT THU OCT 15 2015

CAC071-160130-
/O.CON.KVEF.FF.W.0140.000000T0000Z-151016T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
459 PM PDT THU OCT 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

AT 455 PM PDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS 
PRODUCING MODERATE RAIN ACROSS THE WARNED AREA. FLASH FLOODING HAS 
BEEN REPORTED ALONG HIGHWAY 62 BETWEEN LEAR AND LUPINE AVE. ROAD 
CREWS ARE WORKING TO CLEAR DEBRIS FROM ROADWAYS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TWENTYNINE PALMS...TWENTYNINE PALMS BASE AND TWENTYNINE PALMS
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3413 11615 3456 11612 3457 11588
      3403 11590 3403 11600

$$

MP
152 
WGUS75 KVEF 160130
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 PM PDT THU OCT 15 2015

CAC071-160137-
/O.EXP.KVEF.FF.W.0140.000000T0000Z-151016T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
630 PM PDT THU OCT 15 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 630 PM PDT...

THE HEAVIEST RAIN HAS ENDED...WATER IS RECEDING...AND FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT. PERIODS OF MODERATE RAINFALL CAN 
BE EXPECTED THROUGH THE OVERNIGHT HOURS.

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3413 11615 3456 11612 3457 11588
      3403 11590 3403 11600

$$

MP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 2:50 PM PDT, 39 minutes earlier.

Area forecast discussion, Oct 15, 2:50 PM PDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT THU OCT 15 2015

.SYNOPSIS...A STORM SYSTEM ALONG THE SOUTHERN CALIFORNIA COAST WILL
LIFT SLOWLY TO THE NORTHEAST THROUGH SATURDAY RESULTING IN SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. ANOTHER SYSTEM WILL APPROACH THE
AREA FROM THE NORTHWEST ON SATURDAY AND LINGER THROUGH MONDAY
RESULTING IN ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. DRY
WEATHER WILL RETURN TO THE ENTIRE AREA ON TUESDAY.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

THE SOUTHERN CALIFORNIA CLOSED LOW WAS CENTERED OVER POINT
CONCEPTION THIS AFTERNOON AND THE LATEST FORECAST MODELS GENERALLY
AGREE THAT IT WILL REMAIN FAIRLY STATIONARY THROUGH FRIDAY
AFTERNOON. THE CIRCULATION WILL SLOWLY ELONGATE AND TRANSITION INTO
AN OPEN TROUGH THROUGH FRIDAY EVENING. THOUGH THIS ORIENTATION IS
NOT AS FAVORABLE FOR WIDESPREAD PRECIPITATION AS A CLASSIC CLOSED LOW
LIFTING FROM LOS ANGELES TO LAS VEGAS...THE EAST SIDE OF THE TROUGH
WILL PROVIDE BROAD UPWARD FORCING ACROSS SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA. THIS WILL COINCIDE WITH DEEP SOUTHERLY FLOW PULLING
MOISTURE UP ACROSS MUCH OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA
DURING THE NEXT 24 HOURS. SO...SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS CAN BE EXPECTED. PRECIPITABLE WATER VALUES OF
1.0-1.25 INCHES WILL SUPPORT ISOLATED HEAVY RAINFALL. STORM MOTION
WILL BE 20-30 MPH TO THE NORTH...BUT LOCALIZED TRAINING CELLS ARE A
POSSIBILITY IN THIS PATTERN.

THE CHANCE FOR SHOWERS SHOULD DIMINISH A LITTLE LATE FRIDAY NIGHT
AND SATURDAY AS THE TROUGH OPENS UP AND LIFTS AWAY. THIS BREAK WILL
BE SHORT LIVED AS A SHORTWAVE DROPS DOWN FROM NORTHERN CALIFORNIA
SATURDAY NIGHT AND DIVES OVER SOUTHERN NEVADA SUNDAY. SUBSTANTIAL
LINGERING MOISTURE WILL BE AVAILABLE FOR DYNAMIC FORCING TO LIFT IT
AND GENERATE SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS OVER CLARK...LINCOLN AND MOHAVE COUNTIES MUCH OF THE
DAY SUNDAY. THE GFS AND ECMWF DIFFER IN HOW QUICKLY THIS TROUGH
LIFTS TO THE EAST SUNDAY NIGHT AND MONDAY...THE ECMWF BEING MUCH
LESS PROGRESSIVE. THIS WILL KEEP A GOOD CHANCE OF SHOWERS AROUND
SUNDAY NIGHT THEN DECREASING FROM WEST TO EAST MONDAY.

RAINFALL AMOUNTS DURING THE PERIOD WILL BE VARIABLE AND IT IS IS
DIFFICULT TO PINPOINT WHICH AREAS WILL SEE RAINFALL DURING EACH 6
HOUR PERIOD AND WHICH WILL NOT. THUS...POPS OF 60-70 PERCENT ARE
ABOUT AS HIGH AS WE CAN CONFIDENTLY GO FOR NOW. IN GENERAL
THOUGH...STORM TOTAL AMOUNTS THROUGH SUNDAY WILL GENERALLY RANGE
FROM A HALF-INCH TO ONE INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
SNOW IS NOT MUCH OF A CONCERN EXCEPT IN THE HIGHEST PEAKS OF THE
SIERRA WHERE AT LEAST A FEW INCHES IS PROBABLE.

.LONG TERM...MONDAY THROUGH THURSDAY.

AN UPPER TROUGH LINGERING OVER SOUTHEAST NEVADA AND NORTHWEST ARIZONA
SHOULD BE ENOUGH TO SUPPORT SCATTERED INSTABILITY SHOWERS PRIMARILY
OVER THE HIGHER TERRAIN THROUGH MONDAY. NOT THE COLDEST OF SYSTEMS
WITH SNOW LEVELS STAYING AT OR ABOVE 9500-10000 FEET DURING THE
DURATION OF THE EVENT SUNDAY AND MONDAY.

TUESDAY THROUGH THURSDAY WILL BE DRY ALONG WITH NEAR NORMAL
TEMPERATURES UNDER RIDGING.
&&

.CLIMATE...RECORD HIGH MINIMUM TEMPERATURES ARE ALSO POSSIBLE FOR
LAS VEGAS EACH DAY THROUGH SATURDAY.

DATE          VALUE/YEAR
-----------------------------
10/15         70/1950
10/16         66/2010*
10/17         67/1991

* TIE FROM PREVIOUS YEARS.
&&

.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS ARE EXPECTED TO
CONTINUE THROUGH THE NIGHT AND FRIDAY. MOST OF THE SHOWERS ARE
EXPECTED TO REMAIN LIGHT...BUT THERE WILL BE A FEW HEAVIER SHOWERS
ALONG WITH AN ISOLATED THUNDERSTORM THAT WILL DROP CIGS TO AROUND 5-
6K FEET AND POTENTIALLY LOWER VSBYS TO 5SM. WINDS ARE FORECAST TO BE
OUT OF THE NORTHWEST TO NORTH AROUND 5-7 MPH...BUT WILL GUST TO
AROUND 20-25KTS IN THE VICINITY OF STORMS. THE CHANCE FOR SHRA/TSRA
WILL CONTINUE THROUGH MONDAY WITH CIGS/VSBY REDUCED TO MVFR OR LOWER
AS WELL AS MOUNTAIN OBSCURATIONS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT
WITH THE GREATEST CHANCES ACROSS SAN BERNARDINO, INYO, SOUTHERN NYE
AND WESTERN CLARK COUNTIES. ONLY ISOLATED SHOWERS ARE EXPECTED FOR
MOHAVE, NORTHEAST CLARK AND EASTERN LINCOLN COUNTIES UNTIL MONDAY
WHEN PRECIPITATION CHANCES WILL INCREASE.  CIGS WILL MAINLY BE 6K-
10K FEET IN AND NEAR SHRA/TSRA OTHERWISE 10K-14K FEET. VSBY MAY BE
REDUCED TO MVFR OR LOWER WITH GUSTY AND ERRATIC WINDS POSSIBLE IN
AND NEAR ANY SHRA/TSRA. OTHERWISE EXPECT WINDS TO TREND TOWARD
TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS EXCEPT IN THE OWENS
VALLEY THIS AFTERNOON AND EARLY EVENING WHERE SOUTH WINDS OF 10-20
KTS WITH GUSTS TO 25 KTS ARE POSSIBLE. MOUNTAIN OBSCURATIONS ARE
POSSIBLE. &&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
WEDNESDAY THROUGH MONDAY.
&&

SHORT TERM...ADAIR
LONG TERM....PIERCE
AVIATION.....GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 15, 10:01 AM PDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1001 AM PDT THU OCT 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLASH FLOOD      21 SSE FURNACE CREEK    36.16N 116.77W
10/15/2015                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NP TWEETS FLASH FLOODING IS
            OCCURRING IN THE PARK AND BADWATER ROAD HAS
            BEEN CLOSED.

&&

CO
Local storm report, Oct 15, 10:16 AM PDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1016 AM PDT THU OCT 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      21 SSE FURNACE CREEK    36.16N 116.77W
10/15/2015                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NP TWEETS FLASH FLOODING IS
            OCCURRING IN THE PARK AND BADWATER ROAD HAS
            BEEN CLOSED.

&&

CO
Local storm report, Oct 15, 11:19 AM PDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1119 AM PDT THU OCT 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      FURNACE CREEK           36.46N 116.87W
10/15/2015                   INYO               CA   PARK/FOREST SRVC

            NUMEROUS ROADS CLOSED IN DEATH VALLEY NP DUE
            TO FLOODING. THESE ROADS INCLUDE BUT ARE NOT
            LIMITED TO ARTIST DRIVE...COTTONWOOD/MARBLE
            ROAD...EMIGRANT CANYON...GREENWATER
            ROAD...MUSTARD CANYON...MOSAIC
            CANYON...RACETRACK ROAD...WEST SIDE
            ROAD...AND SALINE VALLEY SOUTH. SOME FLOOD
            DAMAGE TO ROADWAYS HAS BEEN REPORTED AS
            WELL.

&&

CO
Local storm report, Oct 15, 1:58 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT THU OCT 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      5 ESE LANDERS           34.24N 116.32W
10/15/2015                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            VEHICLE STUCK IN FLOODING WASH NEAR WINTERS
            AND SUNSET ROADS.

&&

CO
Local storm report, Oct 15, 2:46 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT THU OCT 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      6 NE JOSHUA TREE        34.19N 116.25W
10/15/2015                   SAN BERNARDINO     CA   PUBLIC

            CHP REPORTS VEHICLES ATTEMPTING TO DRIVE
            THROUGH A FLOODED ROADWAY NEAR SUNFAIR ROAD
            AND ABERDEEN DRIVE.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:19 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 15, 1:39 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 15, 4:44 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.